atients taking antidepressants can become
suicidal in the first weeks of therapy, and physicians should watch
patients closely when first giving the drugs or changing dosages,
federal regulators said yesterday.
The warnings are part of a public health advisory issued by the
Food and Drug Administration and are a reminder that
antidepressants, taken by millions around the world, are not without
risks. The agency is asking drug manufacturers to place detailed
caveats about the drugs' side effects prominently on their labels.
The agency's decision to issue such a broad warning was a
surprise. Top F.D.A. officials have long insisted that their
decisions are driven only by clear-cut evidence from well-run
clinical trials. But in a conference call with reporters on Monday,
agency officials said that no studies had shown a convincing link
between drug therapy and suicide. Suicide is such a rare side effect
that studies on the subject have been difficult to interpret, the
Still, the agency issued the advisory anyway.
. "It warns physicians that patients' depression may become
worse," said Dr. Russell Katz, the agency's chief of neurological
drugs, "that they may develop suicidal thinking or behavior after
the initiation of treatment."
A series of secret studies, which were conducted by drug
companies and became public last year, seemed to show that depressed
children and teenagers given antidepressants were more likely to
become suicidal than those given placebos. The studies also showed
that most antidepressants were not effective in treating depression
in children and teenagers. Those studies are still under review at
Nevertheless, a scientific advisory panel urged the agency last
month to issue stronger warnings about the possibility that
teenagers and children given the drugs could become suicidal.
Studies in adults have found no link between the drugs and suicide,
but the agency included adults in the warnings, in part because of
anecdotal stories at advisory meetings last month. Dr. Katz said "a
number of witnesses said that these were experiences that they had
with adults, too."
"We think this is good advice whether the drugs did it or not,"
said Dr. Robert Temple, associate director of medical policy at the
agency. "If someone commits suicide, it doesn't really matter
whether it's the drug or the underlying disease. In either case, you
need to pay attention."
Some psychiatrists said the new warnings were likely to slow
sales, which amounted to about $12 billion worldwide in 2002, and
would change how the drugs were prescribed. Prozac, from Eli Lilly,
is one of the most widely prescribed drugs of all time. Zoloft, from
Pfizer, had $3.1 billion in sales last year, making it one of the
world's top-selling medicines.
Dr. Jeffrey Lieberman, a professor of psychiatry and pharmacology
at the University of North Carolina, said that the agency's action
suggested that antidepressants had become too popular and physicians
too casual about dispensing them.
"I think the effect of these warnings will be to have physicians
become a bit more conservative in using these drugs," Dr. Lieberman
said. "They'll start limiting their use of them just to patients who
are clearly depressed with clinically significant symptoms as
opposed to those who have very mild symptoms."
Dr. Regina Casper, a professor of psychiatry at Stanford, said
that family physicians had become far too confident in the drugs'
safety. Patients who are given their first prescription for an
antidepressant should see their doctor at least once a week and
perhaps more frequently, something family physicians rarely have
time for, she said.
"I think this will have a real sobering effect among family
practice doctors," Dr. Casper said.
The warnings also tell physicians to be particularly careful to
evaluate whether patients have bipolar illness, also known as manic
depression. Antidepressant therapy for such patients can cause a
manic episode, the label states.